Alert archive / Minnesota / Freeze Warnings in 2020
Freeze Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this freeze warning at May 11, 2020, 2:30 PM CDT for 8 counties in Minnesota; Brookings County, Moody County, South Dakota; Dickinson County, Osceola County, Iowa. It took effect at May 12, 2020, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2020, 2:30 PM CDT (19:30 UTC)
- In effect from
- May 12, 2020, 1:00 AM CDT
- Expired
- May 12, 2020, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
Counties Dickinson County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Brookings County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1573 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
310 WWUS73 KFSD 111930 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 230 PM CDT Mon May 11 2020 MNZ071-072-080-081-089-090-097-SDZ040-121300- /O.NEW.KFSD.FZ.W.0004.200512T0600Z-200512T1300Z/ Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Brookings- 230 PM CDT Mon May 11 2020 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...In South Dakota, Brookings County. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson and Pipestone Counties. * WHEN...From 1 AM to 8 AM CDT Tuesday. * IMPACTS...Frost and freeze conditions may kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
3 follow-up statements
275 WWUS73 KFSD 120224 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 924 PM CDT Mon May 11 2020 IAZ002-003-MNZ098-SDZ056-121100- /O.EXA.KFSD.FZ.W.0004.200512T0600Z-200512T1300Z/ Osceola-Dickinson-Rock-Moody- 924 PM CDT Mon May 11 2020 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...In South Dakota, Moody County. In Iowa, Osceola and Dickinson Counties. In Minnesota, Rock County. * WHEN...From 1 AM to 8 AM CDT Tuesday. * IMPACTS...Frost and freeze conditions may kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ MNZ071-072-080-081-089-090-097-SDZ040-121100- /O.CON.KFSD.FZ.W.0004.200512T0600Z-200512T1300Z/ Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Brookings- 924 PM CDT Mon May 11 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...In South Dakota, Brookings County. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson and Pipestone Counties. * WHEN...From 1 AM to 8 AM CDT Tuesday. * IMPACTS...Frost and freeze conditions may kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ IAZ001-012>014-SDZ039-054-055-060>062-066-067-121100- /O.NEW.KFSD.FR.Y.0003.200512T0600Z-200512T1300Z/ Lyon-Sioux-O'Brien-Clay-Kingsbury-Miner-Lake-Hanson-McCook- Minnehaha-Turner-Lincoln- 924 PM CDT Mon May 11 2020 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of east central and southeast South Dakota and northwest Iowa. * WHEN...From 1 AM to 8 AM CDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
506 WWUS73 KFSD 120909 AAA NPWFSD URGENT - WEATHER MESSAGE...UPDATED National Weather Service Sioux Falls SD 409 AM CDT Tue May 12 2020 SDZ054-060-061-066-121015- /O.CAN.KFSD.FR.Y.0003.000000T0000Z-200512T1300Z/ Miner-Hanson-McCook-Turner- 409 AM CDT Tue May 12 2020 ...FROST ADVISORY IS CANCELLED... Widespread cloud cover has held temperatures in the mid to upper 30s for most of the night. Temperatures are expected to fall very little in the next few hours, so the frost advisory is cancelled. $$ IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-121300- /O.CON.KFSD.FZ.W.0004.000000T0000Z-200512T1300Z/ Osceola-Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Brookings-Moody- 409 AM CDT Tue May 12 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 31. * WHERE...Portions of east central South Dakota, northwest Iowa and southwest Minnesota. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ IAZ001-012>014-SDZ039-055-062-067-121300- /O.CON.KFSD.FR.Y.0003.000000T0000Z-200512T1300Z/ Lyon-Sioux-O'Brien-Clay-Kingsbury-Lake-Minnehaha-Lincoln- 409 AM CDT Tue May 12 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...In South Dakota, Lincoln, Kingsbury, Lake and Minnehaha Counties. In Iowa, O'Brien, Sioux, Clay and Lyon Counties. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
962 WWUS73 KFSD 121256 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 756 AM CDT Tue May 12 2020 IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-121400- /O.EXP.KFSD.FZ.W.0004.000000T0000Z-200512T1300Z/ Osceola-Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Brookings-Moody- 756 AM CDT Tue May 12 2020 ...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING... Temperatures have warmed into the middle to upper 30s in many locations ending the risk for frost or freeze conditions. $$ IAZ001-012>014-SDZ039-055-062-067-121400- /O.EXP.KFSD.FR.Y.0003.000000T0000Z-200512T1300Z/ Lyon-Sioux-O'Brien-Clay-Kingsbury-Lake-Minnehaha-Lincoln- 756 AM CDT Tue May 12 2020 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... Temperatures have warmed into the middle to upper 30s in many locations ending the risk for frost or freeze conditions. $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this freeze warning went out at May 11, 12:57 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 11, 12:57 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1257 PM CDT Mon May 11 2020 .SHORT TERM...(Today and Tonight) Issued at 401 AM CDT Mon May 11 2020 Main impact today and tonight continues to be potential for a frost and/or freeze, associated with unseasonably cool temperatures more typical of March than May. Early this morning, an area of stratus remains across portions of southern MN, northwest IA, and far southeast SD, holding temperatures 5 to 10 degrees warmer than previously anticipated. Cancelled portions of the freeze warning where the clouds clearing seems most unlikely at this point. The associated weak mid level shortwave will progress southeast out of the region this morning, slowly bringing clearing skies. Expect a subtle increase in cloud cover today and tonight, due to diurnal cumulus development during the daytime hours and also with moisture associated with a mid level shortwave trough bringing cirrus and eventually mid level clouds eastward into the central Dakotas and Nebraska. Cannot completely rule out a brief sprinkle or shower across Gregory, Charles Mix, and Brule counties today with this disturbance. Expect light and variable winds with little change in temperatures between Sunday and today, as broad surface high pressure builds into the MO River Valley and only subtle warming develops in temperatures aloft amidst northwest flow aloft. While temperatures may fall near to below freezing across portions of southwest MN and northwest IA tonight, increasing cloud cover makes confidence low enough to hold off on any frost/freeze headlines at this time. .LONG TERM...(Tuesday through Sunday) Issued at 401 AM CDT Mon May 11 2020 Tuesday and Wednesday will bring more unseasonably cool days, but expect cloud cover to hold low temperatures Tuesday night and Wednesday night generally in the 40s. Upper ridging prompts gradually warming temperatures aloft and breezy southerly return flow ahead of a developing system in the West, but mid level warm air advection will bring increased cloud cover and a chance for scattered rain showers along and west of Interstate 29 on Tuesday. Cloud cover will temper diurnal insolation across the region on Tuesday and Wednesday, making for cooler high temperatures in the 50s to 60s. On Tuesday, the better chance of showers will exist west of the James River Valley. Rain chances will spread across the region Tuesday evening and overnight into Wednesday. On Wednesday, stratus persisting in the region should make for another cool day east of Interstate 29. Areas west of the James River should see some clearing by late in the day allowing for highs in the 60s. For Wednesday night into Thursday, another shortwave trough aloft brings additional rain chances, but there is poor model agreement in details regarding this system. Behind this disturbance, there should be at least a brief break in activity. Zonal flow aloft and rising heights will allow for a warming trend to commence late in the week, dispelling any frost/freeze impacts. However poor model agreement lends to low confidence to any details regarding rain chances beyond Thursday; probabilistic guidance does support periods of chances for scattered showers and perhaps thunderstorms heading into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1254 PM CDT Mon May 11 2020 Mid and high-level cloud cover will slowly spread northeastward over the region throughout the next 24 hours. Northwest winds will decrease quickly after sunset, with light and variable winds overnight. The very dry air mass in place along with partial cloud cover will keep fog out of the forecast. No accumulating precipitation is expected through Tuesday afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BP LONG TERM...BP AVIATION...VandenBoogart
Hazardous weather outlook, May 11, 6:45 AM CDT, 7 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 645 AM CDT Mon May 11 2020 IAZ031-NEZ013-014-SDZ050-052>054-057>061-063>071-121200- Woodbury-Dixon-Dakota-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-Lincoln- Bon Homme-Yankton-Clay-Union- 645 AM CDT Mon May 11 2020 This Hazardous Weather Outlook is for west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ012-020>022-032-121200- Sioux-Plymouth-Cherokee-Buena Vista-Ida- 645 AM CDT Mon May 11 2020 This Hazardous Weather Outlook is for northwest Iowa and west central Iowa. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-MNZ071-072-080-089-097-098-SDZ038>040-055-056-062-121200- Lyon-Lincoln-Murray-Nobles-Pipestone-Rock-Beadle-Kingsbury-Brookings- Lake-Moody-Minnehaha- 645 AM CDT Mon May 11 2020 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A repeat of cold temperatures is expected on Tuesday morning, with a risk for frost and freezing temperatures mainly for southwest Minnesota and immediately adjacent locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-013-014-MNZ081-090-121200- Osceola-Dickinson-O'Brien-Clay-Cottonwood-Jackson- 645 AM CDT Mon May 11 2020 This Hazardous Weather Outlook is for northwest Iowa and southwest Minnesota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A repeat of cold temperatures is expected on Tuesday morning, with a risk for frost and freezing temperatures mainly for southwest Minnesota and immediately adjacent locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Freeze Warnings in Minnesota, 2020Freeze Warnings in South Dakota, 2020Freeze Warnings in Iowa, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.